Managing Checkpoint Agents' Immune-Related Toxicities

Published: Wednesday, May 20, 2015
Dr. Michael A. Postow

Michael A. Postow, MD

As immunotherapy agents enter into greater clinical use in oncology, clinicians are learning to manage immune-related adverse events (IRAEs) related to the mechanism of action of these new drugs.

Michael A. Postow, MD, of Memorial Sloan Kettering Cancer Center, an expert in immunotherapies for melanoma, offered practical advice for administering immune checkpoint inhibitors to patients in this interview with OncLive.

FDA-approved drugs in this category are ipilimumab, which targets CTLA-4, and nivolumab and pembrolizumab, which inhibit PD-1. All three agents are approved for the treatment of patients with metastatic melanoma; nivolumab also is indicated in metastatic non–small cell lung cancer while pembrolizumab is under review in that malignancy

Q: What are the most important IRAEs associated with these therapies?

For ipilimumab and for PD-1 inhibitors as well, the most common side effect is dermatologic toxicity. Typically, the rashes that people will have are erythematous, a red rash occurring on the trunk, arms, or lower extremities.

With ipilimumab alone, the dermatologic toxicity onset is typically within the first month, even after the first dose of treatment. Rash or dermatologic toxicity, however, can happen at any time after the first dose, and, at least with ipilimumab, I have seen them occur after all four doses have been given, even when the patient has tolerated the initial treatment course well.

Q: What are the less commonly observed adverse events with these agents?

For ipilimumab in particular, a less common side effect is an enterocolitis/colitis-like event, which typically manifests as diarrhea. Although less common than skin rash, this is a more dangerous event that clinicians need to understand. This is more common with the ipilimumab-type drugs than with the PD-1 drugs, but it can occur with both. If it occurs, the diarrhea or enterocolitis will typically set in after the second or third dose.

Although less frequent than colitis and diarrhea, endocrinopathies may also occur, as well as hepatitis or inflammation of the liver. The frequency of these events depends how one defines the endocrinopathies and hepatitis and their severity, but generally these would rank as number three and four after dermatologic events and diarrhea. One type of endocrinopathy that often can be hard to diagnose is hypophysitis, which is inflammation of the pituitary gland; this may present as headaches, fatigue, and other nonspecific symptoms.

Q: What are the general strategies for managing these events?

Rash is typically managed first with topical corticosteroids, such as triamcinolone cream, hydrocortisone cream, or another low-potency corticosteroid. If that is insufficient, some people require oral steroids for very severe rashes, or [rashes] that affect so much of the body surface area that the cream cannot be applied successfully. Some patients will just have a lacy, faint, erythematous rash that doesn’t bother them, and some patients will just be itchy without a rash, which can also be problematic, since people can be very bothered by itching. The maximal treatment one would ever consider for a rash, if it were terrible—which is, fortunately, very rare —[is when] people would come into the hospital for fluids, electrolyte management, and IV steroids. In most cases, though, the rashes can be managed and the drug can be continued.

Diarrhea can happen with or without colitis in about a third of patients, and can be significant in about 10% of patients. In terms of treatment, first you would ensure that you have excluded other etiologies, for example, Clostridium difficile or other infectious types of diarrhea. Typical treatment, when you have substantial diarrhea, is oral corticosteroids, so prednisone, orally. The ipilimumab package insert has algorithms with number of stools per day and so on to recommend discontinuing treatment, but in the broad context, if patients are on steroids for anything more than a mild situation, they generally don’t resume ipilimumab. Imodium, other types of antidiarrheals, and a bland diet can also help if the symptoms are mild.

Drawing a thyroid stimulating hormone (TSH) level and a liver function test (LFT) is required before starting, and with each dose of ipilimumab endocrinopathies or hepatitis can be detected [often] in this way. Patients with events such as LFT abnormalities will often not be symptomatic, and these can usually be corrected with oral steroids. Endocrinopathies can be more difficult to correct. When an endocrinopathy ensues, it’s typically a permanent problem, which means patients will need to take hormone supplements long term, usually for life.

Q: Have any notable differences in IRAEs emerged for the anti-CTLA-4 versus the anti-PD-1/PD-L1 agents?


View Conference Coverage
Online CME Activities
TitleExpiration DateCME Credits
Medical Crossfire®: Evolving Roles for Targeted Melanoma Therapies: Assessing Rapid Progress in the Field and Looking Toward Future CombinationsFeb 28, 20191.5
Community Practice Connections™: New Directions in Advanced Cutaneous Squamous Cell Carcinoma: Emerging Evidence of ImmunotherapyAug 13, 20191.5
Publication Bottom Border
Border Publication
x